Health Advice

/

Health

COVID may be the cause of changes in saliva

By Keith Roach, M.D. on

DEAR DR. ROACH: I am an 82-year-old woman in good health. I tested positive for the COVID virus in December 2020 and was hospitalized but did not need a ventilator. I needed oxygen for about two weeks after release. Four or five weeks ago, I noted thicker saliva in my mouth. The liquid hardens in the morning, and I have to pry my lips from my teeth. No pain; it's just extremely aggravating. My dentist, family doctor and an ear, nose and throat doctor gave me no answers. Have you come across this strange malady? -- J.M.

ANSWER: There have been many reports about changes in saliva during and immediately after COVID-19 infection. The virus attacks, among other places, the lining of the mouth. However, since it started more than a year after the infection, I think it's unlikely to be related to the active COVID infection.

What is possible is that the virus has triggered an autoimmune attack on the saliva-producing cells in the three different salivary glands, a condition known as Sjogren's syndrome. There are reports of dramatically increased rates of autoimmune disease, including Sjogren's syndrome.

Of course, this is just a guess on my part. Sjogren's syndrome can be diagnosed only after a comprehensive evaluation, including blood tests that look for evidence of autoimmune disease. A rheumatologist is one expert who might provide additional insight. Dry eyes are extremely common in Sjogren's syndrome, so that would be a supporting historical finding, which could be confirmed by an eye specialist.

DEAR DR. ROACH: Is there any correlation between elevated folic acid levels, and fogginess and insomnia? My folate level when I last had my blood tested was elevated (29.2, with a normal range of 3.1 to 17.5). My doctor told me to stop taking my multivitamin that has high levels of folate. I've stopped it, yet my fogginess and sleep problems continue. Do you have any suggestions on how to treat this condition? -- S.M.

ANSWER: Supplemental folic acid is normally metabolized in the body to 5-methyl tetrahydrofolate, the active vitamin, which is measured in the blood. Taking very high levels of folic acid supplements will lead to high levels of both folic acid and 5-MTHF in the blood. Symptoms of excess folic acid intake can include flushing, skin rash and rarely peripheral neuropathy (causing loss of sensation) in people who are genetically predisposed.

High folic acid levels also can cause problems in people with vitamin B12 deficiency. Both B12 and folate are used to make red blood cells. In a person with low vitamin B12, giving folic acid can cause B12 levels to go low enough to cause neurological and psychiatric symptoms. In severe cases, the damage to the nervous system can be irreversible, which is why it's so important to evaluate vitamin B12. Even though B12 might be present in the multivitamin, some people are unable to absorb vitamin B12 well. Hopefully your doctor also checked your B12 level.

 

Of course, the symptoms of fogginess and insomnia may have nothing to do with the folic acid. Sleep disturbance alone can certainly cause brain fogginess, so treating the underlying sleep disturbance may be the answer to your brain fogginess problem.

========

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

(c) 2022 North America Syndicate Inc.

All Rights Reserved

 

Comments

blog comments powered by Disqus
 

Comics

Jimmy Margulies Humor Me Dick Wright Carpe Diem Al Goodwyn Cul de Sac